Acute hemiballismus due to a cerebrovascular lesion may have a grave prognosis. In the past nine years, we have treated 11 patients who had an acute onset of hemiballismus believed to be the result of an acute vascular lesion with neuroleptic drugs (most frequently haloperidol). None of the 11 died and the movement disorders were greatly reduced or eliminated. In eight patients the drugs were withdrawn within six months, without recurrence of the movement disorders. Spinal fluid homovanillic acids levels were increased in three patients, suggesting that altered dopaminergic feedback mechanisms may be involved in the pathology of hemiballismus. Our observations suggest that the prognosis of hemiballismus is not necessarily as grave as has been believed, and that neuroleptic therapy may alter the outcome of this disorder.
|Original language||English (US)|
|Number of pages||3|
|Journal||New England Journal of Medicine|
|State||Published - 1976|
ASJC Scopus subject areas